Pennsylvania, 2011

Heavy Snow in Pennsylvania, February 21 to 22, 2011

February 21 to 22, 2011 · NWS PBZ · 11 events in 11 counties and zones

Low pressure moving along a stalled front turned mixed precipitation to heavy wet snow the afternoon of the 21st across eastern Ohio, western Pennsylvania, and the northern panhandle of West Virginia. The snow continued into the early morning of the 22nd.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving along a stalled front turned mixed precipitation to heavy wet snow the afternoon of the 21st across eastern Ohio, western Pennsylvania, and the northern panhandle of West Virginia. The snow continued into the early morning of the 22nd. Snowfall rates up to 2 inches an hour produced storm totals of 6 to 10 inches across the region. Much of the snow fell during the evening rush hour from Steubenville, Ohio east to Pittsburgh and Greensburg, Pennsylvania bringing the evening commute to a standstill. Numerous cars were abandoned on roadways with some travelers spending nearly 8 hours to reach their destinations. Pockets of freezing rain were south of the area of heavy snow with more than one quarter of an inch of ice reported in Preston county West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 21, 12:31 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 21, 12:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EST MON FEB 21 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM COMING EAST FROM ILLINOIS WILL BRING A MIX
OF RAIN AND SNOW TO THE UPPER OHIO VALLEY THIS AFTERNOON...CHANGING
TO ALL SNOW TONIGHT AS COLDER AIR MOVES IN. CANADIAN HIGH
PRESSURE WILL PROVIDE DRY CONDITIONS TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
PRECIPITATION FROM INCOMING MIDWEST LOW PRESSURE SYSTEM WILL
SPREAD EASTWARD ACROSS THE UPPER OHIO VALLEY DURING THE AFTERNOON
WITH BULK OF THE AMOUNTS OVER OUR FORECAST AREA TONIGHT.

RAIN/SNOW TRANSITION LINE WILL CONTINUE TO CREEP SOUTHWARD ACROSS
WESTERN PA AND EAST CENTRAL OH DURING THE AFTERNOON AND INTO
NORTHERN WV EARLY TONIGHT.

LATEST SREF SNOW AMOUNTS STILL SHOW GREATEST SNOW ACCUMULATION
OVER PA/WV/MD MOUNTAIN ZONES FROM 00Z TO 09Z TONIGHT. A WINTER
STORM WARNING HAS BEEN ISSUED THE PA/WV/MD MOUNTAIN ZONES WITH
WINTER WEATHER ADVISORIES POSTED ELSEWHERE NORTH OF THE MASON-DIXON
LINE TONIGHT INTO TUESDAY MORNING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
BASED ON RECENT SREF MODEL OUTPUT, EXPECT CANADIAN HIGH PRESSURE
TO PROVIDE A DRY PERIOD FOR THE UPPER OHIO VALLEY THIS PERIOD.

BASED ON BLEND OF NAM AND GFS MOS VALUES, FORECASTED TEMPERATURES
TO BE COLDER THAN NORMAL. ALSO RECOGNIZE EXTENT OF SNOW COVER
BUILD UP TONIGHT CAN IMPACT GFS IMPLIED WARM UP DAYTIME WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
RECENT ECMWF MODEL OUTPUT SHOWS TWO LOW PRESSURE SYSTEMS, BOTH
DEVELOPING NEAR TEXAS, PROVIDING THE UPPER OHIO VALLEY WITH BOUTS
OF MIXED PRECIPITATION THURSDAY INTO SUNDAY WITH TEMPERATURES NEAR
OR SLIGHTLY COLDER THAN NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
EXPECT PERIODS OF IFR AND MIXED PRECIPITATION TODAY, ALTHOUGH ITS
POSSIBLE THERE MAY BE A PERIOD OF MVFR CONDITIONS AROUND MIDDAY, AS
FIRST LOW PRESSURE SYSTEM EXITS EAST PAST THE MOUNTAINS.

EXPECT A SECOND BOUT OF IFR IN MAINLY SNOW TO AFFECT THE UPPER OHIO
VALLEY LATE AFTERNOON AND TONIGHT WITH THE EASTWARD PASSAGE OF A
SECOND LOW PRESSURE SYSTEM. THERE CAN BE A BRIEF PERIOD OF
FREEZING RAIN OR SLEET AS RAIN TRANSITIONS TO SNOW.

SURFACE WINDS WILL BE MAINLY NORTHEAST AND EAST AT 5 TO 10 KTS TODAY
AND THEN BECOME NORTH 10 TO 15 KTS TONIGHT.

EXPECT CANADIAN HIGH PRESSURE TO RESTORE VFR CONDITIONS TUESDAY
AFTERNOON INTO WEDNESDAY.

A LOW PRESSURE SYSTEM COMING NORTHEAST FROM TEXAS CAN BRING MIXED
PRECIPITATION WITH RESTRICTIONS THURSDAY INTO THE WEEKEND.

&&

.HYDROLOGY...
CONCERNS CONTINUE ABOUT THE POTENTIAL FOR MINOR FLOODING ALONG
RIVERS AND CREEKS DUE TO ICE MOVEMENT AND JAMMING. MOST OF THE
AFFECTED SMALL STREAMS ARE EITHER TRIBUTARIES OF THE ALLEGHENY
RIVER OR IN VICINITY OF THE HIGHER RIDGES.

MIXED PRECIPITATION TODAY SHOULD INCREASE STREAM FLOW AND ACCELERATE
THE ICE THINNING PROCESS AS WELL AS THE POTENTIAL FOR ICE MOVEMENT
AND JAMMING, WHICH COULD RESULT IN RAPID CHANGES IN STREAM LEVELS
AND POSSIBLY FLOODING.

RAIN AMOUNTS TODAY MAY BE SUBSTANTIAL ENOUGH TO CAUSE RISES ON THE
MONONGAHELA RIVER AND ITS TRIBUTARIES TONIGHT INTO TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR OHZ039>041-048>050-057>059.
PA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR PAZ007-008-013>016-020>022-029-031-073-075.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR PAZ023-074-076.
WV...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR WVZ001>004.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Feb 21, 12:13 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1213 PM EST MON FEB 21 2011

OHZ068-069-WVZ012-021-022-221715-
NOBLE-MONROE-WETZEL-MARION-MONONGALIA-
1213 PM EST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN WILL CHANGE OVER TO SNOW TONIGHT. SNOW ACCUMULATIONS OF 1 TO
3 INCHES ARE POSSIBLE TONIGHT. THIS WILL CAUSE HAZARDOUS DRIVING
CONDITIONS.

IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL
RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ023-074-076-WVZ023-041-221715-
GARRETT-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1213 PM EST MON FEB 21 2011

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL
RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-PAZ007-008-013>016-020>022-029-031-073-
075-WVZ001>004-221715-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
1213 PM EST MON FEB 21 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL
RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-221715-
FOREST-
1213 PM EST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW WILL RETURN THIS EVENING AND CONTINUE OVERNIGHT. ADDITIONAL
SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE TONIGHT. THIS
WILL CAUSE HAZARDOUS DRIVING CONDITIONS.

IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL
RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 21, 8:08 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 AM EST MON FEB 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     SNOW             PUNXSUTAWNEY            40.94N  78.97W
02/21/2011  E2.0 INCH        JEFFERSON          PA   DEPT OF HIGHWAYS

&&

EVENT NUMBER PBZ1100232

JD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Westmoreland

When
February 21, 1:00 PM EST to February 22, 7:00 AM EST
Where
Westmoreland forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Heavy Snow, Allegheny

When
February 21, 3:00 PM EST to February 22, 2:00 AM EST
Where
Allegheny forecast zone
Reported by
Official NWS Observations
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Heavy Snow, Armstrong

When
February 21, 3:00 PM EST to February 22, 2:00 AM EST
Where
Armstrong forecast zone
Reported by
Trained Spotter
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Heavy Snow, Beaver

When
February 21, 3:00 PM EST to February 22, 2:00 AM EST
Where
Beaver forecast zone
Reported by
NWS Employee
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
February 21, 3:00 PM EST to February 22, 1:00 AM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
February 21, 3:00 PM EST to February 22, 1:00 AM EST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
February 21, 3:00 PM EST to February 22, 3:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland Ridges

When
February 21, 3:00 PM EST to February 22, 7:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Heavy Snow, Fayette

When
February 21, 4:00 PM EST to February 22, 8:00 AM EST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Heavy Snow, Fayette Ridges

When
February 21, 4:00 PM EST to February 22, 8:00 AM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Heavy Snow, Indiana

When
February 21, 4:00 PM EST to February 22, 6:00 AM EST
Where
Indiana forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284407, 284394, 284396, 284397, 284400, 284405, 284406, 284408, 284402, 284403, 284404.